Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 216, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2011, 10:25 PM EDT for 4 counties in Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2011, 10:25 PM EDT (02:25 UTC)
- Expired
- May 26, 2011, 11:13 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 10:33 PM EDT | TSTM WND DMG | Clifton Forge City, VA | TREES DOWN. |
| May 26, 10:41 PM EDT | TSTM WND DMG | 3 Ese Longdale Furnace, VA | TREES DOWN NEAR MILE MARKER 35 ALONG I-64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
942
WUUS51 KRNK 270225
SVRRNK
VAC005-017-023-580-270330-
/O.NEW.KRNK.SV.W.0216.110527T0225Z-110527T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
BATH COUNTY IN WEST CENTRAL VIRGINIA
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 1130 PM EDT.
* AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLIFTON FORGE CITY...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE CITY...
DOUTHAT STATE PARK...
NIMROD HALL...
MILLBORO...
YOST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3818 7952 3816 7952 3815 7944 3798 7955
3793 7962 3788 7965 3787 7963 3754 7986
3760 8001 3766 8003 3763 8009 3766 8020
3785 8018 3800 8000 3811 7993 3812 7995
3825 7985 3827 7980
TIME...MOT...LOC 0225Z 228DEG 68KT 3783 7985
$$
WERT3 follow-up statements
780
WWUS51 KRNK 270250
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU MAY 26 2011
VAC005-017-023-580-270330-
/O.CON.KRNK.SV.W.0216.000000T0000Z-110527T0330Z/
CITY OF COVINGTON VA-BOTETOURT VA-BATH VA-ALLEGHANY VA-
1050 PM EDT THU MAY 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR THE CITY OF COVINGTON...ALLEGHANY...BATH AND NORTHWESTERN
BOTETOURT COUNTIES...
AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DOUTHAT STATE PARK...OR 6 MILES SOUTH OF HOT SPRINGS...
MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
INGALLS FIELD...
NIMROD HALL...
MILLBORO...
YOST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3818 7952 3816 7952 3815 7944 3798 7955
3793 7962 3788 7965 3787 7963 3754 7986
3760 8001 3766 8003 3763 8009 3766 8020
3785 8018 3800 8000 3811 7993 3812 7995
3825 7985 3827 7980
TIME...MOT...LOC 0249Z 229DEG 44KT 3795 7976
$$
WERT231
WWUS51 KRNK 270259
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT THU MAY 26 2011
VAC580-270309-
/O.CAN.KRNK.SV.W.0216.000000T0000Z-110527T0330Z/
CITY OF COVINGTON VA-
1059 PM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON... IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3818 7952 3816 7952 3815 7944 3805 7950
3805 7952 3798 7955 3793 7962 3788 7965
3786 7964 3765 7980 3787 7980 3798 7985
3808 7987 3819 7982 3824 7973
TIME...MOT...LOC 0259Z 229DEG 44KT 3803 7964
$$
VAC005-017-023-270330-
/O.CON.KRNK.SV.W.0216.000000T0000Z-110527T0330Z/
BOTETOURT VA-BATH VA-ALLEGHANY VA-
1059 PM EDT THU MAY 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR EASTERN ALLEGHANY...BATH AND NORTHERN BOTETOURT COUNTIES...
AT 1058 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MILLBORO...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MILLBORO...
YOST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3818 7952 3816 7952 3815 7944 3805 7950
3805 7952 3798 7955 3793 7962 3788 7965
3786 7964 3765 7980 3787 7980 3798 7985
3808 7987 3819 7982 3824 7973
TIME...MOT...LOC 0259Z 229DEG 44KT 3803 7964
$$
WERT930
WWUS51 KRNK 270313
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EDT THU MAY 26 2011
VAC005-017-023-270323-
/O.CAN.KRNK.SV.W.0216.000000T0000Z-110527T0330Z/
BOTETOURT VA-BATH VA-ALLEGHANY VA-
1113 PM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY...BATH AND
NORTHERN BOTETOURT COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3818 7952 3816 7952 3815 7944 3805 7950
3805 7952 3798 7955 3793 7962 3788 7965
3786 7964 3765 7980 3787 7980 3798 7985
3808 7987 3819 7982 3824 7973
TIME...MOT...LOC 0313Z 229DEG 44KT 3814 7947
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:43 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 26, 8:43 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 843 PM EDT THU MAY 26 2011 .SYNOPSIS... A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY LAST WELL INTO NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... QUICK UPDATE TO EXPAND THE GOING SVR WATCH OUT TO MIDNIGHT AND TO EXTEND IT FARTHER EAST TO INCLUDE ANOTHER ROW OR TWO OF COUNTIES OUT TO ALONG THE BLUE RIDGE. STORMS CONTINUE TO MIGRATE EASTWARD GIVEN STRONG INSTABILITY AND OUTFLOW DESPITE LACK OF REAL JUICY DEWPOINTS. MANY ARE CONTINUING TO PRODUCE LARGE HAIL AND WILL LIKELY DO SO UNTIL THE BOUNDARY LAYER COOLS A BIT MORE. NO OTHER CHANGES FOR NOW UNTIL STORMS WIND DOWN SOME LATER THIS EVENING. PREVIOUS DISCUSSION BELOW... PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS AREA. HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER THREAT TOMORROW. AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE. AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY. AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT. BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT. HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE. ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S. THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT. ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT OUT OF THE QUESTION FOR SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE WEDNESDAY INTO THURSDAY. THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND THETA-E AXIS IN PLACE. LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL CONTINUE OVER THE MOUNTAINS INTO THIS EVENING...IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS THROUGH MIDNIGHT AND PERHAPS KBCB BY 01Z...9PM. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS FOR A FEW MORE HOURS BEFORE LOSS OF HEATING CAUSES THEM TO DIMINISH. AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM... PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KROA AND POINTS EAST UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON FRIDAY. HOWEVER THINKING NOW THAT MOST WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN. ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT. RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...PH LONG TERM...PH AVIATION...JH/WERT
Hazardous weather outlook, May 26, 8:33 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 833 PM EDT THU MAY 26 2011 NCZ004-VAZ033>035-043-280045- STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY- 833 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-VAZ014-016-017-022>024-032-280045- SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- 833 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-280045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 833 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN A THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-280045- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 833 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 26, 9:25 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 3 NE RADFORD 37.16N 80.52W
05/26/2011 E0.25 INCH MONTGOMERY VA TRAINED SPOTTER
&&
MATTAROCHIALocal storm report, May 26, 9:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL 3 NNW BLACKSBURG 37.28N 80.43W
05/26/2011 E0.25 INCH MONTGOMERY VA TRAINED SPOTTER
&&
MATTAROCHIALocal storm report, May 26, 9:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 SE MOUTH OF WILSON 36.55N 81.30W
05/26/2011 E1.00 INCH ALLEGHANY NC FIRE DEPT/RESCUE
HAIL FELL AT THE PINEY CREEK VOLUNTEER FIRE DEPARTMENT.
&&
HYSELLLocal storm report, May 26, 9:58 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM LIGHTNING 3 ESE SPARTA 36.49N 81.08W
05/26/2011 ALLEGHANY NC FIRE DEPT/RESCUE
LIGHTNING CAUSED A LARGE FIRE AFTER IT STRUCK A BARN.
&&
HYSELLLocal storm report, May 26, 10:11 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL ENNICE 36.55N 81.00W
05/26/2011 E0.25 INCH ALLEGHANY NC PUBLIC
&&
MATTAROCHIALocal storm report, May 26, 10:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 3 SSE GLADE VALLEY 36.44N 81.03W
05/26/2011 ALLEGHANY NC 911 CALL CENTER
TREE DOWN ON US 21 NEAR THE BLUE RIDGE PARKWAY.
&&
CHENARDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe, City of Galax | 42 min |
| May 26, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Wythe | 48 min |
| May 26, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Pulaski | 44 min |
| May 26, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 59 min |
| May 26, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford | 62 min |
| May 26, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more | 63 min |
| May 26, 9:04 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Pulaski, Wythe, City of Galax | 4 hr |
| May 26, 9:15 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 60 min |
| May 26, 9:38 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 67 min |
| May 26, 10:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 2 more | 58 min |
| May 26, 10:36 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more | 6 hr |
| May 26, 10:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 53 min |
| May 26, 10:58 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 62 min |
| May 27, 12:09 AM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem | 36 min |
| May 27, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more | 47 min |
| May 27, 12:40 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge | 50 min |
| May 27, 1:13 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 17 min |
| May 27, 6:08 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more | 16 hr |
| May 27, 1:21 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 54 min |
| May 27, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 57 min |
| May 27, 2:54 PM EDT | Areal Flood Advisory | RNK | City of Danville | 3 hr |
| May 27, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 60 min |
| May 27, 3:52 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.